Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Wichita, KS

March 26, 2017Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2017, 6:20 PM CDT for Harper County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2017, 6:20 PM CDT (23:20 UTC)
Expired
Mar 26, 2017, 7:00 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 6:35 PM CDTTSTM WND GST 654 Ssw Anthony, KS
Mar 26, 7:09 PM CDTHAIL 1Anthony, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS53 KICT 262320
SVRICT
KSC077-270000-
/O.NEW.KICT.SV.W.0023.170326T2320Z-170327T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
620 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Central Harper County in south central Kansas...

* Until 700 PM CDT

* At 619 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Anthony, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anthony, Harper, Attica, Danville, Freeport, Runnymede and Crystal
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 9823 3739 9782 3739 9781 3717 9780
      3704 9819
TIME...MOT...LOC 2319Z 237DEG 24KT 3720 9812 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
655 
WWUS53 KICT 262332
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
632 PM CDT SUN MAR 26 2017

KSC077-270000-
/O.CON.KICT.SV.W.0023.000000T0000Z-170327T0000Z/
Harper KS-
632 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL HARPER COUNTY...

At 631 PM CDT, a severe thunderstorm was located near Anthony, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Anthony, Harper, Attica, Danville, Freeport, Runnymede and Crystal
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 9823 3739 9782 3739 9781 3717 9780
      3704 9819
TIME...MOT...LOC 2331Z 247DEG 23KT 3721 9802 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
318 
WWUS53 KICT 262356
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
656 PM CDT SUN MAR 26 2017

KSC077-270006-
/O.EXP.KICT.SV.W.0023.000000T0000Z-170327T0000Z/
Harper KS-
656 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARPER COUNTY WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3730 9823 3739 9782 3739 9781 3717 9780
      3704 9819
TIME...MOT...LOC 2356Z 237DEG 24KT 3729 9786 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:42 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 26, 2:42 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
242 PM CDT Sun Mar 26 2017

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Sun Mar 26 2017

Upper low was pinwheeling over southwest Kansas at mid-afternoon
and will continue steadily eastward across Kansas tonight. While
the rowdiest convection will stay south over Oklahoma thru this
evening, the latest RAP/NAM continue to show elevated moisture
transport resulting in MLCAPE values in the 750-1100 j/kg range
developing along the Oklahoma border counties from south central
into southeast Kansas. The accompanying lift and cloud bearing
shear of 40-50kts should support strong to severe convection per
the going forecast with large hail the primary threat. Scattered
to numerous showers and embedded thunder is also expected further
north into central Kansas early this evening, before waning after
midnight. Showers will linger longest across southeast Kansas into
early Monday morning before exiting by midday or early afternoon.
The mid-week periods still look very wet and occasionally stormy,
as the next upper trof/closed low which develops over the
southwest CONUS thru early this week migrates slowly east across
the central/southern Plains Tuesday night through Thursday. While
a few strong storms will be possible on Wednesday, it looks like
some healthy and widespread QPF with heavy rainfall potential
will become the main concern for some flooding.

Darmofal

.LONG TERM...(Thursday night through Sunday)
Issued at 242 PM CDT Sun Mar 26 2017

Yet another upper trof/closed low look to develop over
the southwest CONUS late in the week which could eventually affect
Kansas next weekend.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Mar 26 2017

A warm front will drape across the KS and OK border this afternoon
and evening. This along with a decent upper system will be the
trigger for storms and showers. Low cigs will slowly erode across
the southern half of KS this afternoon and hang on to the north.
We will see a variance from lifr to mvfr for much of this forecast
period. The storms along the border have the best potential for
severe weather. With the upper system passage, the low clouds of
ifr to lifr will filter back in before a slight erosion late
tomorrow morning.

&&

.FIRE WEATHER...
Issued at 242 PM CDT Sun Mar 26 2017

Periodic significant rainfall events are expected this week.
Grassland fire danger is expected to remain low to moderate.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  63  44  66 /  80  10   0  40
Hutchinson      43  63  43  64 /  80  10   0  50
Newton          44  61  43  64 /  80  10   0  30
ElDorado        46  62  44  67 /  90  20   0  20
Winfield-KWLD   48  64  45  68 /  80  10   0  30
Russell         39  64  41  61 /  60   0   0  70
Great Bend      40  64  42  61 /  60   0   0  70
Salina          43  63  42  64 /  80  10   0  40
McPherson       43  62  42  63 /  80  10   0  40
Coffeyville     51  63  43  70 /  80  30   0  10
Chanute         49  61  43  68 /  90  40   0   0
Iola            49  61  43  67 /  90  50   0   0
Parsons-KPPF    50  62  43  69 /  80  40   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...CWH
FIRE WEATHER...KED
Hazardous weather outlook, Mar 26, 3:38 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Sun Mar 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected this evening across
south central and southeast Kansas. Nickel to half dollar size hail
will be the main threat. Locally damaging winds to 60 mph and a
brief tornado will be possible close to the Oklahoma border.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms and heavy rainfall can be expected
from late Tuesday through Thursday. Strong storms and minor
flooding will be possible by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through the evening across south
central Kansas and parts of southeast Kansas, especially closer
to the Oklahoma border.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 26, 4:12 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
412 PM CDT SUN MAR 26 2017

KSZ093-262145-
Cowley KS-
412 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...

* Until 445 PM CDT

* At 411 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Udall...moving northeast at 60
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Udall, Rock and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3727 9712 3733 9714 3747 9712 3747 9686
      3740 9674
TIME...MOT...LOC 2112Z 204DEG 50KT 3737 9704

LAWSON
Local storm report, Mar 26, 4:17 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             EAST WICHITA            37.68N 97.26W
03/26/2017  E0.25 INCH       SEDGWICK           KS   PUBLIC

            COLLEGE HILL AREA.

&&

CWH
Local storm report, Mar 26, 4:21 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             WNW GENESEO             38.52N 98.16W
03/26/2017  E0.25 INCH       RICE               KS   TRAINED SPOTTER

&&

CWH
Local storm report, Mar 26, 4:22 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             DERBY                   37.55N 97.26W
03/26/2017  E0.25 INCH       SEDGWICK           KS   PUBLIC

            COURTESY KFDI

&&

CWH
Special weather statement, Mar 26, 5:39 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT SUN MAR 26 2017

KSZ091-262315-
Harper KS-
539 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...

* Until 615 PM CDT

* At 537 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Attica...moving northeast at 45
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Attica and Crystal Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3738 9835 3738 9806 3721 9807 3710 9835
TIME...MOT...LOC 2239Z 223DEG 37KT 3723 9831

LAWSON
Special weather statement, Mar 26, 6:11 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
611 PM CDT SUN MAR 26 2017

KSZ082-091-262345-
Harper KS-Kingman KS-
611 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 645 PM CDT

* At 610 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  northwest of Harper to 8 miles south of Attica...and moving
  northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Spivey, Danville, Freeport,
  Corwin, Rago, Runnymede and Crystal Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3728 9835 3745 9821 3753 9784 3713 9780
      3700 9832 3700 9835
TIME...MOT...LOC 2311Z 222DEG 29KT 3736 9817 3713 9819

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:10 PM CDTSpecial Weather StatementICTSedgwick35 min
Mar 26, 3:34 PM CDTSpecial Weather StatementICTSedgwick26 min
Mar 26, 3:43 PM CDTSpecial Weather StatementICTSumner32 min
Mar 26, 3:58 PM CDTSpecial Weather StatementICTCowley32 min
Mar 26, 4:12 PM CDTSpecial Weather StatementICTCowley33 min
Mar 26, 5:39 PM CDTSpecial Weather StatementICTHarper36 min
Mar 26, 6:11 PM CDTSpecial Weather StatementICTHarper34 min
Mar 26, 6:40 PM CDTSevere Thunderstorm WarningICTHarper50 min
Mar 26, 6:58 PM CDTSpecial Weather StatementICTSumner32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.